TUESDAY, April 3 (HealthDay News) -- People taking antibiotics
called fluoroquinolones may be at a small risk of an eye condition
called retinal detachment, a new study suggests.
These commonly prescribed antibiotics, used to fight a variety
of bacterial infections, have been linked to other eye problems,
including corneal perforations, optic neuropathy and retinal
hemorrhages. But this is the first study that has linked them to
retinal detachment, a serious medical emergency that may lead to
blindness, the Canadian researchers said.
"These are powerful antibiotics, so they should only be used in patients who really need them, as many studies show they are inappropriately prescribed," said lead researcher Dr. Mahyar Etminan, an assistant professor of medicine at the Child and Family Research Institute of British Columbia in Vancouver.
"Patients who experience floaters or flashes of light in their visual field while taking these drugs should see an ophthalmologist to prevent possible retinal detachment," he added.
"Since this condition is serious and may lead to severe loss of visual acuity or even blindness, patients taking these drugs should be familiar with these signs," he said.
The report was published in the April 4 issue of the
Journal of the American Medical Association.
For the study, Etminan's team analyzed records of almost 1
million patients who saw an ophthalmologist between January 2000
and December 2007.
Among these patients, more than 4,300 had a retinal detachment.
The researchers paired each of these patients with 10 individuals
who did not have the condition.
The investigators found that those suffering a retinal
detachment were more likely to be near-sighted, have diabetes or
have had cataract surgery.
In addition, 3.3 percent of those with a retinal detachment were
taking fluoroquinolones, compared with 0.6 percent of those without
the condition, the study authors noted.
However, there was no risk of retinal detachment among people
who had taken the antibiotics recently or those who had taken them
in the past, the study found.
And while current users of fluoroquinolones had a nearly five
times higher risk of retinal detachment, the absolute risk was very
small -- only 1 in 2,500, for any use of fluoroquinolones, they
"This magnitude of risk seems small, but given that there are about 40,000,000 prescriptions written for these drugs in the U.S., it translates to around 4,000 new cases per year," Etminan said.
The study does not establish a cause-and-effect relationship
between antibiotics and retinal detachment, only a weak
Commenting on the study, Dr. William Smiddy, a professor of
ophthalmology at the University of Miami Bascom Palmer Eye
Institute, said, "I don't believe it."
If the risk were real, you would expect to find people who had
taken the antibiotics to have had the condition, but the study
didn't find that, he said.
"It's not something we can discount, but it's hard to believe," Smiddy added. "It's not something I've even heard described, before this paper."
In addition, Smiddy noted that the study only suggests there may
be a connection.
"Even if there is a risk, it's a low risk, so if you need a fluoroquinolone you should be on a fluoroquinolone," Smiddy said. "We don't want to throw the baby out with the bathwater."
For more information on detached retina, visit the
U.S. National Library of Medicine.
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Publishing. All rights reserved.